Alert archive / Florida / Tornado Warnings in 1998
Tornado Warning 56, NWS Jacksonville, FL
NWS Jacksonville, FL issued this tornado warning at Sep 30, 1998, 6:59 AM EDT for Columbia County, Gilchrist County, Suwannee County, Florida. It was in force for 76 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 30, 1998, 6:59 AM EDT (10:59 UTC)
- Expired
- Sep 30, 1998, 8:15 AM EDT
- In force
- 76 min
- Issued by
- NWS Jacksonville, FL
- Area
- Whole counties
Counties Columbia County, FL, Gilchrist County, FL, Suwannee County, FL
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 30, 5:00 AM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Jacksonville, FL (KJAX), launched 00:00Z, 11.0 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 397 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 1140 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KJAX 301059 RRA TORJAX FLC023-041-121-301215- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE JACKSONVILLE FL 659 AM EDT WED SEP 30 1998 * TORNADO WARNING FOR... GILCHRIST COUNTY IN NORTHERN FLORIDA SOUTHERN SUWANNEE COUNTY IN NORTHERN FLORIDA SOUTHERN AND CENTRAL COLUMBIA COUNTY IN NORTHERN FLORIDA * UNTIL 815 AM EDT * AT 654 AM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO 20 MILES SOUTH OF BRANDFORD MOVING NORTHEAST AT 25 MPH. * SOME LOCATIONS IN THE PATH OF THIS TORNADO ARE... BRANFORD BY 725 AM EDT ICHETUCKNEE SPRINGS STATE PARK BY 735 AM EDT IF YOU ARE CAUGHT OUTSIDE...SEEK SAFETY IN A NEARBY STURDY BUILDING. AS A LAST RESORT... SEEK REFUGE IN A CULVERT... DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. BEWARE THE THREAT OF RISING WATER. STAY TUNED TO NOAA WEATHER RADIO...RADIO OR TELEVISION FOR THE LATEST UPDATES CONCERNING THIS DEVELOPING WEATHER SITUATION. KUYPER
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Sep 30, 3:40 AM EDT, 3 hours 19 minutes earlier.
Area forecast discussion, Sep 30, 3:40 AM EDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE JACKSONVILLE FL 250 AM EDT WED SEP 30 1998 THE REMNANTS OF GEORGES...GETTING MORE EXTRATROPICAL WITH TIME... WILL MOVE FROM EXTREME SW GA TO JUST WEST OF TLH AT 12Z...TO JUST WEST OF JAX BY 00Z. WSR 88D SHOWING BANDS OF SHOWERS AND THUNDERSTORMS MOVING IN FROM THE GULF ACROSS N FL AND INTO SE GA AND EXPECT THIS ACTVTY TO MOVE INTO NE FL DURING REMAINDER OF PRE-DAWN HOURS. BIGGEST THREAT WILL BE FLOODING FROM TRAIN ECHOES...ESP IN N FL INTO SE GA WHERE 5 INCHES HAS ALREADY BEEN REPORTED IN BAXLEY WITH ANOTHER 2 INCHES LIKLEY. DRIER AIR ENTRAINING BEHIND SYSTEM PLUS STRONG VERTICAL SHEAR FAVORS THREAT OF TORNADOES NEXT FEW HOURS. AS PER COORD WITH MIA THE FLOOD WATCH WILL BE CONTINUED AND EXTENDED EAST. WOULD FAVOR THE SAME FOR SE GA. EXPECT BULK OF PCP THIS AM...TAPERING OFF THIS AFTERNOON. PRELIM CCF SSI TB 086/074 086/072 08644 JAX TB 087/073 088/071 08644 GNV TB 0H87/074 088/070 08744 PETERSON
In the hours before
Special weather statement, Sep 30, 5:30 AM EDT, 1 hour 29 minutes before
AMZ435-450-452-454-470-472-474- FLZ020>025-030>033-035>038-040- GAZ132>136-149>154-162>166-301130- NORTHEAST FLORIDA AND SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 530 AM EDT WED SEP 30 1998 ...A TORNADO WATCH IS IN EFFECT FOR SOUTHEAST GEORGIA... NORTHEAST FLORIDA AND THE COASTAL WATERS UNTIL 1000 AM EDT... ...A FLOOD WATCH IS IN EFFECT THROUGH TODAY FOR NORTHEAST FLORIDA... ...A FLASH FLOOD WATCH IS IN EFFECT THROUGH TODAY FOR ALL OF SOUTHEAST GEORGIA... THE REMAINS OF GEORGES CONTINUES TO MOVE SLOWLY EASTWARD ACROSS SOUTH GEORGIA. THE STRONG LOW LEVEL FLOW HAS INCREASED THE POTENTIAL FOR SEVERE THUNDERSTORMS AND TORNADOES ACROSS SOUTHEAST GEORGIA... NORTHEAST FLORIDA...INCLUDING THE COASTAL WATERS. PERSONS IN THE WATCH AREA ARE URGED TO MONITOR THE WEATHER AND TO TAKE ACTION IF WARNINGS ARE ISSUED. STORM SPOTTERS SHOULD ACTIVATE IN THE WATCH AREA THROUGH 1000 AM. FOR ADDITIONAL INFORMATION VISIT THE NATIONAL WEATHER SERVICE WEB SITE ON THE INTERNET AT HTTP://WWW.NWSJAX.NOAA.GOV (LOWER CASE LETTERS) JOHNSON
Special weather statement, Sep 30, 5:30 AM EDT, 1 hour 29 minutes before
AMZ435-450-452-454-470-472-474- FLZ020>025-030>033-035>038-040- GAZ132>136-149>154-162>166-301130- NORTHEAST FLORIDA AND SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 530 AM EDT WED SEP 30 1998 ...A TORNADO WATCH IS IN EFFECT FOR SOUTHEAST GEORGIA... NORTHEAST FLORIDA AND THE COASTAL WATERS UNTIL 1000 AM EDT... ...A FLOOD WATCH IS IN EFFECT THROUGH TODAY FOR NORTHEAST FLORIDA... ...A FLASH FLOOD WATCH IS IN EFFECT THROUGH TODAY FOR ALL OF SOUTHEAST GEORGIA... THE REMAINS OF GEORGES CONTINUES TO MOVE SLOWLY EASTWARD ACROSS SOUTH GEORGIA. THE STRONG LOW LEVEL FLOW HAS INCREASED THE POTENTIAL FOR SEVERE THUNDERSTORMS AND TORNADOES ACROSS SOUTHEAST GEORGIA... NORTHEAST FLORIDA...INCLUDING THE COASTAL WATERS. PERSONS IN THE WATCH AREA ARE URGED TO MONITOR THE WEATHER AND TO TAKE ACTION IF WARNINGS ARE ISSUED. STORM SPOTTERS SHOULD ACTIVATE IN THE WATCH AREA THROUGH 1000 AM. FOR ADDITIONAL INFORMATION VISIT THE NATIONAL WEATHER SERVICE WEB SITE ON THE INTERNET AT HTTP://WWW.NWSJAX.NOAA.GOV (LOWER CASE LETTERS) JOHNSON
The office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 30, 12:52 AM EDT | Tornado Warning | JAX | Suwannee | 63 min |
| Sep 30, 12:57 AM EDT | Tornado Warning | JAX | Hamilton | 63 min |
| Sep 30, 1:53 AM EDT | Tornado Warning | JAX | Suwannee | 77 min |
| Sep 30, 3:09 AM EDT | Tornado Warning | JAX | Suwannee | 81 min |
| Sep 30, 3:37 AM EDT | Flash Flood Warning | JAX | Hamilton, Suwannee | 6 hr |
| Sep 30, 4:10 AM EDT | Tornado Warning | JAX | Columbia, Hamilton | 75 min |
| Sep 30, 5:17 AM EDT | Tornado Warning | JAX | Suwannee | 63 min |
| Sep 30, 5:23 AM EDT | Tornado Warning | JAX | Columbia, Hamilton | 77 min |
| Sep 30, 8:43 AM EDT | Severe Thunderstorm Warning | JAX | Alachua | 32 min |
| Sep 30, 9:53 AM EDT | Severe Thunderstorm Warning | JAX | Hamilton, Suwannee | 52 min |
| Sep 30, 12:16 PM EDT | Flash Flood Warning | JAX | Suwannee | 6 hr |
| Sep 30, 1:37 PM EDT | Severe Thunderstorm Warning | JAX | Alachua | 63 min |
| Sep 30, 1:39 PM EDT | Tornado Warning | JAX | Alachua | 66 min |
| Sep 30, 2:14 PM EDT | Tornado Warning | JAX | Bradford | 46 min |
Nearby
Tornado Warnings in Florida, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.